Screen Readers Skip to Content

Increased Risk of Muscle Injury with Zocor FDA Warns

Published : 2010-03-21
Author : U.S. Food and Drug Administration

Synopsis* : Highest approved dose of cholesterol-lowering medication could cause harm to muscles.

Main Digest

FDA Warns About Increased Risk of Muscle Injury with Zocor - Highest approved dose of cholesterol-lowering medication could cause harm to muscles.

The U.S. Food and Drug Administration today warned patients and healthcare providers about the potential for increased risk of muscle injury from the cholesterol-lowering medication Zocor (simvastatin) 80 mg. Although muscle injury (called myopathy) is a known side effect with all statins, today's warning highlights the greater risk of developing muscle injury, including rhabdomyolysis, for patients when they are prescribed and use higher doses of this drug. Rhabdomyolysis is the most serious form of myopathy and can lead to severe kidney damage, kidney failure, and sometimes death.

"Review of simvastatin is part of an ongoing FDA effort to evaluate the risk of statin-associated muscle injury and to provide that information to the public as it becomes available," said Eric Colman, M.D., Deputy Director of FDA's Division of Metabolism and Endocrinology Products (DMEP). "It's important for patients and healthcare professionals to consider all the potential risks and known benefits of any drug before deciding on any one therapy or dose of therapy."

Simvastatin is sold as a single-ingredient generic medication and as the brand-name Zocor. It also is sold in combination with ezetimibe as Vytorin, and in combination with niacin as Simcor.

FDA's review of new information on the risk of muscle injury is derived from clinical trials, observational studies, adverse event reports, and prescription use data. The agency also is reviewing data from the SEARCH (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) trial, which evaluated major cardiovascular events, such as heart attack, re-vascularization and cardiovascular death, in patients taking 80 mg compared to 20 mg of simvastatin. SEARCH also included data on muscle injury in patients taking simvastatin.

FDA is committed to informing the public about its ongoing safety review of drugs and will update the public as soon as the review of simvastatin is complete.

For further information on this safety issue

Ongoing Safety Review of High-dose Zocor (simvastatin) and Increased Risk of Muscle Injury

www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm204882.htm

For previous FDA safety communications on the increased risk of muscle injury with simvastatin in patients who concurrently take other medications:

www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm118869.htm

You're reading Disabled World. Be sure to check out our homepage for informative disability news, reviews, sports, stories and how-tos. You can also connect with us on social media such as Twitter and Facebook or learn more about Disabled World on our about us page.

*Disclaimer: Disabled World provides general information only. Materials presented are in no way meant to be a substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Any 3rd party offering or advertising on disabled-world.com does not constitute endorsement by Disabled World. View our Advertising Policy for further information. Please report outdated or inaccurate information to us.

Cite Page: Journal: Disabled World. Language: English (U.S.). Author: U.S. Food and Drug Administration. Electronic Publication Date: 2010-03-21. Title: Increased Risk of Muscle Injury with Zocor FDA Warns, Source: <a href=https://www.disabled-world.com/medical/recalls/zocor-muscles.php>Increased Risk of Muscle Injury with Zocor FDA Warns</a>. Retrieved 2021-05-16, from https://www.disabled-world.com/medical/recalls/zocor-muscles.php - Reference: DW#301-3464.